MAUDE Adverse Event Report: ARROW INTERNATIONAL LLC ARROW EXT DWELL CATH DEVICE 18GAX8CM; CATHETER INTRAVASCULAR THERAPE

ARROW INTERNATIONAL LLC ARROW EXT DWELL CATH DEVICE 18GAX8CM; CATHETER INTRAVASCULAR THERAPE
Model Number IPN920649
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Code Device Embedded In Tissue or Plaque (3165)
Date of Event 03/13/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Qn# (b)(4).
 
Event or Problem Description
It was reported that "when they were putting the dwell in the end piece detached and got stuck in patients' tissue as they gained access and were pulling needle out.Update, on 3/14, they did not save the lot number, but they have the product in biohazard bag to send back, the user stated as they inserted the dwell, got in vein, blood return, guidewire came out fine, when they pulled back on needle they noticed 3/4 of the catheter came out with the needle and realized a piece of catheter broke off in pt.(catheter separated and it was a clean sheer per user).They called ir to do a scan, they said the catheter piece [would] work its way out of vessel and is just in tissue right under skin so no surgical intervention was needed they will wait and see if body pushes it out like a splinter.They said his condition is the same before the dwell was put in so no worse no better, the patient's dr's were already in discussions about him being a comfort code prior to dwell going in as his vitals were not good prior to insertion.Per user the ir doctor said it will not affect his state they are just going to see if it will work its way out of the tissue they are continuing to monitor.The customer confirmed the patient was a comfort code prior to the extended dwell being placed.That was why he said they were using the dwell.And that the catheter did come out postmortem, but they did not go in and retrieve it (he explained it like a splinter almost).That was his most recent update." clarifying questions has been requested to the customer.No response has been provided at time of this report.
 
Event or Problem Description
 
Additional Manufacturer Narrative
(b)(4).The customer returned one extended dwell catheterization device for analysis.The distal most tip of the catheter was not returned.Visual.Analysis of the catheter revealed that it was severed towards the distal tip.Microscopic examination confirmed the damage and revealed that the edges of separation were smooth and angled.The appearance of the damage is consistent with contact with sharps (i.E.The needle bevel).Visual analysis could not be performed on the separated portion as it was not returned for analysis.The guide wire was also observed to contain a kink, but it was determined that it is unrelated to the reported defect.The total length of the separated catheter body measured 71 mm, which is not within specification of the nominal value 85 mm per catheter graphic.This indicates that approximately 14mm of the catheter was not returned for analysis.The outer diameter of the catheter body measured 0.05065", which is within specification of 0.046-0.056" per catheter product drawing.The catheter was functionally tested per the instructions for use (ifu).The ifu provided with this kit states , "flush catheter using a 10 ml syringe filled with normal saline for injection." the catheter was flushed with a lab inventory water filled syringe, and the water exited out of the point of separation on the catheter body.No leaks or blocks were detected.The ifu provided with this kit warns the user, "caution: always keep needle/handle stationary while threading catheter.Do not retract needle/handle while threading catheter.Failure to keep needle/ handle stationary may prevent catheter from threading into vessel.Do not attempt to advance needle back into catheter after catheter is partially threaded off needle to reduce risk of catheter damage.".The complaint of an endurance catheter cut/torn was confirmed by complaint investigation of the returned sample.Visual analysis revealed that the catheter was cut towards the distal tip.The edges of the separation point appeared smooth and angled.Based on the customer report and the appearance of the damage , unintentional use error (contact with sharps) likely caused or contributed to this event.Teleflex will continue to monitor and trend on complaints of this nature.

Brand Name
ARROW EXT DWELL CATH DEVICE 18GAX8CM
Common Device Name
CATHETER INTRAVASCULAR THERAPE
Manufacturer (Section D)
ARROW INTERNATIONAL LLC
morrisville NC
Manufacturer (Section G)
ARROW INTERNATIONAL DE MEXICO S.A. DE C.V.
ave. washington 3701
colonia panamericana, chihuahua
chihuahua 31200
MX   31200
Manufacturer Contact
katharine tarpley
3015 carrington mill blvd
morrisville, NC 27560
MDR Report Key16700809
Report Number9680794-2023-00237
Device Sequence Number14395673
Product Code FOZ
UDI-Device Identifier10801902196382
UDI-Public10801902196382
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K151513
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 03/13/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberIPN920649
Device Catalogue NumberEDC-00818
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/29/2023
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/13/2023
Supplement Date Received by Manufacturer05/02/2023
Initial Report FDA Received Date04/07/2023
Supplement Report FDA Received Date05/03/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
NOT REPORTED; NOT REPORTED
Patient SexUnknown